Discussions that mention paxil

Weight Loss board


As you state, washee, the impact of medication is an individual matter . . . so getting back to the original post, it seems quite clear the person is facing a potential weight gain (and is in LOTS of good company for gaining weight on Prozac).

I'm very curious about the source of your information because this is a very common problem with SSRIs, from my experience. (Listing Paxil as "no mention of weight" is absurb [or perhaps deliberately deceptive] because it is the one I have seen most often with people gaining TREMENDOUS amounts of weight.)

Just to be clear, I'm not talking about what the manufacturers of these things say about them, I am talking about actual people's experiences. The companies are very quick to say, oh, any possible weight gain is because people are eating too much. And physicians seemed only to willing to buy into that. (And somehow they neglect the question "Well, why are people suddenly eating more when they start taking these medication?") Naturally . . . how else do people gain weight but pigging out, not exercising self-control, etc., etc. And yes, I know that there is some increase in eating, but for many it is not enough to account for all the weight gain. I was told by someone who reads research more than I do that studies are indicating some impact on metabolism. Sorry I can't source this but could find out if anyone is interested.

LS289 . . . not everyone gains weight on any of these medication. In fact, MOST people do NOT. Unfortunately, there is no way to predict what will happen with you. The weight gain for most of those who do gain weight seems to come from a combination of eating more PLUS presumably some impact on metabolism. Monitor you weight carefully over the next couple of weeks . . . you would notice any difference in that time. Step up exercise to be on the safe side. The newer drugs, like Lexapro, have been reformulated with the aim of eliminating these side effects, so let's hope for the best.
Quote from auntjudyg:
I'm very curious about the source of your information because this is a very common problem with SSRIs, from my experience. (Listing Paxil as "no mention of weight" is absurb [or perhaps deliberately deceptive] because it is the one I have seen most often with people gaining TREMENDOUS amounts of weight.)
Judy, I was also under the impression that antidepressants would cause weight gain since it's something we tend to hear so much about. I pulled up some information in another thread for LS ([url]http://www.healthboards.com/boards/showthread.php?t=214663[/url]) Here is the gist of it:

Lexapro is an SSRI (selective serotonin reuptake inhibitor) and it should not cause weight gain, it might even cause weight loss as one of the side effects is a decrease in appetite. You can read about it here [moderator approved website]: [url]http://www.nlm.nih.gov/medlineplus/druginfo/uspdi/500409.html[/url]

More common side effects include:
Constipation; decreased interest in sexual intercourse; diarrhea; dizziness; dry mouth; ejaculation delay; gas in stomach; heartburn; inability to have or keep an erection ; impotence; increased sweating ; loss in sexual ability desire, drive, or performance ; nausea; stomach pain ; sleeplessness; trouble sleeping; unable to sleep; sleepiness or unusual drowsiness

Less common
Abdominal pain; chills; cough; decreased appetite; diarrhea; fever; general feeling of discomfort or illness; headache ; joint pain; loss of appetite ; muscle aches and pains; nausea; not able to have an orgasm; pain or tenderness around eyes and cheekbones; runny nose; shivering; shortness of breath or troubled breathing; sneezing ; sore throat; stuffy nose ; sweating; tightness of chest or wheezing; trouble sleeping; unusual tiredness or weakness; vomiting

I was a little surprised that weight gain was not listed, and frankly, that all these possible side effects were - I realize not everyone will experience all symptoms, but some of them seem almost as bad as what they are supposed to be treating.

LS (and everyone else!), you can check any drug you're curious about at the National Institute of Health's database [url]http://www.nlm.nih.gov/medlineplus/druginformation.html[/url]

Nat